Alert archive / Florida / Flash Flood Warnings in 2019

Flash Flood Warning 14, NWS Tallahassee, FL

August 19, 2019Bay County, Florida

NWS Tallahassee, FL issued this flash flood warning at Aug 19, 2019, 5:26 AM CDT for Bay County, Florida. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2019, 5:26 AM CDT (10:26 UTC)
Expired
Aug 19, 2019, 6:30 AM CDT
In force
64 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Bay County, FL

The radar

The Eglin Afb radar (KEVX), 55 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 6:00 AM CDTFLASH FLOODCallaway, FLSOCIAL MEDIA REPORT OF WATER SURROUNDING HOUSES ON IVY ROAD IN CALLAWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2019-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2019-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
909 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WGUS52 KTAE 191026
FFWTAE
FLC005-191130-
/O.NEW.KTAE.FF.W.0014.190819T1026Z-190819T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
526 AM CDT Mon Aug 19 2019

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Southeastern Bay County in the Panhandle of Florida...

* Until 630 AM CDT.

* At 525 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. A rain gauge in Panama City 
  measured 2.35 inches of rain in one hour. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Panama City, Lynn Haven, Callaway, Springfield, Hiland Park,
  Tyndall Air Force Base, Parker, Magnolia Beach, Cedar Grove, Dirego
  Park, Bay Harbor, Brannonville and Millville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3018 8544 3006 8551 3017 8575 3027 8570

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:44 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 19, 2:44 AM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
344 AM EDT Mon Aug 19 2019

.NEAR TERM [Through Today]...

A narrow upper trough will continue across the region today with a
weak surface trough as well. Deep tropical moisture will also remain
in place with precipitable water values over 2 inches. As a result,
a high coverage of showers and a few thunderstorms is expected
through the day today across the area. Some of the rain will be
heavy at times. The main issue is what to do with the flood watch
across the southeast big bend, either let it expire, extend it for
just those counties, or extend it and expand it northward? Guidance
indicates that the main focus for heavy rain today will be north of
the flood watch area across southwest and south-central Georgia.
However, there could still be a few bands of heavy rain that develop
across the southeast big bend through the morning hours before
activity tends to lift northward in the afternoon. As for areas
farther to the north, the flash flood guidance values are generally
3-4 inches in a 3-6 hour time period. Some of the storms today
appear capable of producing these amounts, but this will generally
be in small pockets rather than over a large area. Our local
ensemble of hi-res guidance indicates about a 20-30 percent chance
of exceeding flash flood guidance today across most of the forecast
area. Since the threat of flooding is expected to be localized
rather than widespread at this time, the preference is to not
blanket a large area with a watch. We will continue to monitor radar
trends and later guidance closely through the morning hours and make
a decision at the last minute on whether to extend and expand the
three county watch currently in effect through 8 am.

.SHORT TERM [Tonight Through Wednesday]...

Overall chances for showers and thunderstorms will come down
slightly from about 80% to 60%. The narrow upper level trough will
begin to weaken and slowly drift northeastward, allowing for
diminishing upper level enhancement of convection the next few days.
PW values of 2"+ are expected to continue across the area through
Tuesday. Then Tuesday night into Wednesday, slightly drier air (PW
of 1.5-2") will work its way into western portions of the area,
while the axis of deeper moisture shifts eastward into the eastern
FL Big Bend and NE FL. Highs will be in the upper 80s to low 90s and
lows will be in the low 70s.

.LONG TERM [Wednesday Night Through Monday]...

A more diurnal, seabreeze driven pattern will resume with a weak
pressure pattern in place at the lower and upper levels. Deeper
moisture (as seen in PW values increasing) will return to western
portions of the area on Thursday and remain in place into early next
week. As a result of the increase in moisture, PoPs will increase
again during the long term period. Highs will be mostly in the low
90s with lows in the low 70s.

&&

.AVIATION...
[Through 06Z Tuesday]

Low ceilings are expected to develop across the area this morning
with conditions ranging from MVFR to LIFR at times. The lowest
ceilings will lift during the mid-morning hours as showers and a
few thunderstorms develop across the area. Conditions will
fluctuate through the day as storms move across the area.

&&

.MARINE...

Winds around 10 to 15 knots today will fall overnight and remain low
for the rest of the week. Likewise, wave heights will fall to 2 feet
tonight and remain 2 feet or less for the rest of the week. Daily
chances for showers and thunderstorms will continue through the
period.

&&

.FIRE WEATHER...

Red flag conditions are not expected for the next several days with
relative humidity values remaining above critical levels.

&&

.HYDROLOGY...

As mentioned above, pockets of heavy rain will be the main threat
today across the area. Some localized areas of flash flooding are
possible. In addition, the Steinhatchee River is continuing a slow
rise. This basin will be near the southern edge of the bands of rain
this morning.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   84  73  88  72  92 /  70  30  40  10  40
Panama City   85  75  87  75  89 /  70  30  40  20  40
Dothan        89  72  88  71  90 /  70  40  60  30  50
Albany        86  73  87  73  91 /  70  50  60  30  50
Valdosta      83  72  87  72  91 /  80  20  30  20  40
Cross City    84  72  91  73  91 /  60  10  20  30  50
Apalachicola  84  76  87  75  88 /  80  30  30  10  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 8 AM EDT this morning for Coastal Dixie-
     Coastal Taylor-Inland Dixie-Inland Taylor-Lafayette.

     High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...Nguyen
LONG TERM...Nguyen
AVIATION...DVD
MARINE...Nguyen
FIRE WEATHER...DVD
HYDROLOGY...DVD

In the hours before

Local storm report, Aug 18, 11:47 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1247 AM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HEAVY RAIN       SUWANNEE                29.33N 83.14W
08/19/2019  M17.36 INCH      DIXIE              FL   MESONET

            4 DAY STORM TOTAL OF 17.36 INCHES AT
            WUNDERGROUND SITE KFLSUWAN3.

1245 AM     HEAVY RAIN       HORSESHOE BEACH         29.45N 83.29W
08/19/2019  M15.85 INCH      DIXIE              FL   MESONET

            4 DAY STORM TOTAL OF 15.85 INCHES AT
            WUNDERGROUND SITE KFLHORSE10.

1245 AM     HEAVY RAIN       1 S STEINHATCHEE        29.66N 83.39W
08/19/2019  M30.15 INCH      DIXIE              FL   MESONET

            4 DAY STORM TOTAL OF 30.15 INCHES AT
            WUNDERGROUND SITE KFLSTEIN5.

&&
Local storm report, Aug 19, 12:59 AM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
159 AM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 AM     HEAVY RAIN       4 SE TYNDALL AFB        30.03N 85.53W
08/19/2019  M6.31 INCH       BAY                FL   AWOS

            6.31 INCHES OF RAIN MEASURED IN 4 HOURS AT
            THE TYNDALL DRONE RUNWAY KTDR.

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:39 PM CDTSpecial Weather StatementTAEWalton21 min
Aug 18, 7:45 PM CDTSpecial Marine WarningTAE45 min
Aug 18, 8:17 PM CDTAreal Flood AdvisoryTAEGulf118 min
Aug 18, 8:39 PM CDTFlash Flood WarningTAEGulf3 hr
Aug 18, 9:40 PM CDTFlash Flood WarningTAEBay2 hr
Aug 19, 2:44 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton22 hr
Aug 19, 3:58 AM CDTAreal Flood AdvisoryTAEJefferson, Madison, Taylor2 hr
Aug 19, 4:40 AM CDTAreal Flood AdvisoryTAEBay65 min
Aug 19, 5:50 AM CDTAreal Flood AdvisoryTAELafayette, Taylor115 min
Aug 19, 6:58 AM CDTFlash Flood WarningTAEBay92 min
Aug 19, 7:26 AM CDTAreal Flood AdvisoryTAECalhoun64 min
Aug 19, 8:16 AM CDTAreal Flood WarningTAEDixie, Lafayette, Taylor6 hr
Aug 19, 9:33 AM CDTFlash Flood WarningTAEBay3 hr
Aug 19, 1:59 PM CDTSpecial Weather StatementTAEHolmes46 min
Aug 19, 3:25 PM CDTSpecial Weather StatementTAEGadsden35 min

Nearby

Flash Flood Warnings in Florida, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.